0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Metyrapone for Cushing’s Syndrome
MASATOSHI INAGAKI, M.D., PH.D.; NOBUYA AKIZUKI, M.D.; AKIRA KUGAYA, M.D., PH.D.; HIROFUMI FUJII, M.D., PH.D.; TATSUO AKECHI, M.D., PH.D.; YOSUKE UCHITOMI, M.D., PH.D.
Am J Psychiatry 2002;159:1246-1246. doi:10.1176/appi.ajp.159.7.1246

To the Editor: Cushing’s syndrome secondary to olfactory neuroblastoma is rare (1). We report a case of psychiatric manifestations caused by Cushing’s syndrome secondary to ectopic ACTH secretion from an olfactory neuroblastoma. This is the first report of which we are aware of psychiatric manifestations caused by Cushing’s syndrome that have been controlled for more than 1 year by metyrapone, an 11β-hydroxylase inhibitor. In addition, abnormal regulation of ACTH secretion was suspected; this abnormality may have brought about the dramatic effectiveness of metyrapone.

Mr. A was a 33-year-old man who underwent resection of a nasal olfactory neuroblastoma at 26 years of age. Seven years later, metastases were diagnosed in the retropharyngeal lymph nodes, and chemotherapy, consisting of cisplatin and etoposide plus decadrone, was administered. After that, Mr. A experienced numbness in his lower extremities, dysgeusia, adynamia, stomatitis, facial and extremity edema, diarrhea, and thrombocytopenia; unexplained hypokalemia was found. These symptoms were believed to be adverse effects from chemotherapy. Mr. A then developed anxiety, irritability, insomnia, and psychomotor excitement and was referred to the psychiatry division.

Mr. A gradually began to exhibit a depressed mood and suicidal ideation. At first these symptoms were diagnosed as an adjustment disorder with mixed anxiety and depressed mood. Psychotropic medication was effective in treating the psychomotor excitement. After the completion of chemotherapy, however, the anxiety, irritability, insomnia, and depressed mood persisted. Because of these long-lasting psychiatric manifestations and the hypokalemia, Mr. A was tested for a hormonal abnormality and was found to have elevated plasma levels of ACTH (837 pg/ml; normal range=9–520 pg/ml) and cortisol (103 μg/dl; normal range=5–15 μg/dl). In addition, an abdominal magnetic resonance imaging (MRI) examination revealed bilateral adrenal hypertrophy; an MRI of the head was negative for pituitary tumors or hypertrophy. Cushing’s syndrome secondary to an ectopic ACTH-secreting tumor was diagnosed, and metyrapone treatment was begun.

Mr. A’s cortisol level became normal (7.4 μg/dl), and his anxiety, irritability, insomnia, and depressed mood improved 6 days later. His Cushing’s syndrome and psychiatric manifestations have been controlled with metyrapone, 750 mg/day, for more than 24 months. His cortisol level has been maintained within the normal range, and his ACTH level has been stabilized around 200 pg/ml for more than a year.

After administration of metyrapone, the patient’s Cushing’s syndrome and psychiatric manifestations immediately resolved; his cortisol levels and ACTH levels immediately became normal. Metyrapone can inhibit production of cortisol but not ACTH directly. Therefore, in this case, there may have been positive feedback regulation between cortisol and ACTH in the tumor. After reduction of the cortisol level with metyrapone, the effect of the positive feedback regulation of cortisol on ACTH secretion might have decreased. In this case, decadrone, a glucocorticoid used with chemotherapy, may have triggered ACTH secretion by means of positive feedback regulation. Physicians should be aware that the potential abnormal regulation of cortisol secretion in a tumor can cause psychiatric manifestations.

Arnesen MA, Scheithauer BW, Freeman S: Cushing’s syndrome secondary to olfactory neuroblastoma. Ultrastruct Pathol  1994; 18:61-68
[PubMed]
[CrossRef]
 
+

References

Arnesen MA, Scheithauer BW, Freeman S: Cushing’s syndrome secondary to olfactory neuroblastoma. Ultrastruct Pathol  1994; 18:61-68
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 6.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 24.  >
Topic Collections
Psychiatric News
PubMed Articles